Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 24, NWS El Paso, TX

September 5, 2016Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 5, 2016, 3:08 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2016, 3:08 PM MDT (21:08 UTC)
Expired
Sep 5, 2016, 6:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 54 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WGUS54 KEPZ 052108
FFWEPZ
NMC035-060000-
/O.NEW.KEPZ.FF.W.0024.160905T2108Z-160906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
308 PM MDT MON SEP 5 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 600 PM MDT

* AT 307 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SILVER LAKE...
  AND ELK SILVER.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3323 10551 3317 10541 3302 10552 3299 10560
      3306 10568

$$

GRZYWACZ
1 follow-up statement
866 
WGUS74 KEPZ 060004
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
604 PM MDT MON SEP 5 2016

NMC035-060014-
/O.EXP.KEPZ.FF.W.0024.000000T0000Z-160906T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
604 PM MDT MON SEP 5 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL OTERO COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3323 10551 3317 10541 3302 10552 3299 10560
      3306 10568

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:10 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Sep 5, 4:10 AM MDT, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT MON SEP 5 2016

.SYNOPSIS...
Just a slight chance for rain this afternoon. Then on Tuesday and
Wednesday moisture associated with Tropical Storm Newton will
increase our rain chances. We could see some heavy rains
especially east of the Rio Grande. For the end of the week we will
see lower rain chances before a cold front arrives for the weekend to
give us increased rain chances and cooler temperatures.

&&

.DISCUSSION...
One more relatively quiet day before we see some changes to our
weather. We've been able to dry out for the last couple of days
and that trend will continue today. We have just enough moisture
that I can't rule out an isolated thunderstorm this afternoon and
evening, but I think most of us will not have to change any
outdoor plans this today. Then things start to change on Tuesday.
Tropical Storm Newton has formed off the western coast of Mexico.
Closer to home we have a large upper level ridge to our east over
the Gulf Coast and to our west is a large upper level trough. The
circulation around these systems will move some of the moisture
associated with TS Newton into the area as early as Tuesday
afternoon. Then by late on Wednesday the GFS has the remnant
circulation of Newton moving into southeastern Arizona, while the
NAM is much further south and west and slower and the ECMWF is
timed about the same as the GFS but also a little further west.
For now the exact track of Newton is a bit in doubt but the
consensus is leaning toward souther arizona, To many times though I
have seen the track shift east or west as we get closer to the
arrival date so we will need to keep an eye on this. No matter
what, we will see deeper tropical moisture return to the region
and that means we will see an increased threat for heavy rain and
flash flooding starting late on Tuesday. If the remnant
circulation shifts further east we could extend our heavy rain
and flash flooding threat well into Thursday. By Friday we will
see the westerly winds aloft sweep whatever is left of Newton and
some of his moisture to our east, but we will still see a slight
chance for rain. Then just as you thought we were drying out both
the GFS and ECMWF indicate that a cold front will push across the
region on Saturday afternoon. This front will bring the moisture
that had moved east back into our area and the front will help be
a focus to get some thunderstorms up and going. So we may again
see the threat for heavy rain and flash flooding for next weekend.
After next weekend it does look like we will see drier air work
back into the region.

Looking at temperatures we will see another day with temperatures
a few degrees above normal today. Then as the moisture moves in, we
will see temperatures below normal for most of the week. Right now
it doesn't look like our highs will be much more than 5 or 6
degrees below normal, but if we get a lot of moisture in here on
Tuesday or Wednesday we could see highs around 10 degrees below
normal. For next weekend we will continue to see highs running
about 5 degrees below normal as the cold front and another shot
of moisture move into the region.

&&

.AVIATION...Valid 05/12Z-06/12Z
Generally VFR conditions expected for the next 24 hours. We will
see a slight chance for afternoon and evening thunderstorms mainly
east of the continental divide. The storms that do form could
produce some brief MVFR ceilings and visibilities. For the rest of
the time we will see FEW-SCT080 clouds this afternoon with surface
winds from the south at 10 to 15 knots. We will see an increase in
clouds and rain chances on Tuesday.

&&

.FIRE WEATHER...
We've had a couple of days of drier weather and we will have one
more today, but then lots of moisture returns to the area. For
today we will see only a slight chance for afternoon and evening
thunderstorms. On Tuesday moisture associated with tropical storm
Newton will move into the region and this will give us a good
chance for rain, heavy at times for Tuesday, Wednesday and
possibly Thursday. We will see lower rain chances for the end of
the week before a cold front arrives on the weekend to increase
our rain chances and decrease our temperatures. For min RH's,
today will be our "driest" day with min RH's in the 20's west of
the river and in the 30's east of the river for the rest of the
week as the deeper tropical moisture moves in we will see min
RH's greater than 30% for all the areas. Winds also don't appear
to be much of factor for the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  72  84  66 /   0  20  40  50
Sierra Blanca           87  66  78  63 /  10  10  40  40
Las Cruces              91  67  82  63 /   0  20  40  40
Alamogordo              90  67  82  63 /  10  20  40  50
Cloudcroft              72  50  64  45 /  30  20  60  60
Truth or Consequences   88  66  80  61 /  20  20  40  30
Silver City             83  57  68  54 /  10  20  20  30
Deming                  92  67  83  63 /   0  20  20  30
Lordsburg               92  65  84  63 /   0   0  10  30
West El Paso Metro      93  71  83  66 /   0  20  40  50
Dell City               91  66  81  63 /  10  20  40  50
Fort Hancock            94  70  83  67 /  10  10  40  40
Loma Linda              85  63  75  59 /  10  20  40  50
Fabens                  93  70  83  64 /   0  20  40  50
Santa Teresa            92  70  83  64 /   0  20  40  40
White Sands HQ          90  69  81  64 /   0  20  40  50
Jornada Range           91  65  82  61 /  10  20  40  50
Hatch                   90  66  81  63 /  10  20  40  40
Columbus                93  68  84  64 /   0  10  10  30
Orogrande               90  68  82  64 /  10  10  40  40
Mayhill                 77  54  71  49 /  40  20  60  70
Mescalero               80  55  74  50 /  40  20  50  60
Timberon                78  53  71  48 /  30  20  40  60
Winston                 82  56  75  48 /  20  20  40  50
Hillsboro               87  60  76  56 /  20  20  40  40
Spaceport               88  65  79  61 /  20  20  40  40
Lake Roberts            84  55  77  48 /  20  20  40  30
Hurley                  85  59  65  55 /   0  20  20  30
Cliff                   90  54  79  52 /  10  10  20  30
Mule Creek              86  50  76  47 /   0  10  10  30
Faywood                 87  60  73  56 /   0  20  20  30
Animas                  94  63  84  61 /   0   0  10  30
Hachita                 94  64  85  61 /   0   0  10  30
Antelope Wells          92  64  82  61 /   0   0  20  30
Cloverdale              88  60  75  57 /   0   0  10  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/15/15

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:20 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 5, 3:36 PM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra52 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.